SeMA Journal

, Volume 75, Issue 1, pp 145–155 | Cite as

Using Newton basis functions for solving diffusion equation with nonlocal boundary condition



In this paper we introduce a meshless method based on spatial trial spaces spanned by the Newton basis functions. The Newton basis arising from a pivoted Cholesky factorization turns out to be stable and computationally cheap while being orthonormal in the “native” Hilbert space of the kernel. This method can overcome on some of challenges of the full meshless kernel-based methods such as ill-conditioning associated with the dense linear systems that arise. This approach is used to obtain the numerical solution of time-dependent partial differential equations (PDEs), diffusion equation with two types of nonlocal boundary condition. The time-dependent PDE is discretized in space by the collocation method based on Newton basis functions as trial functions and it is converted to a system of ordinary differential equations in time. Stability of the scheme is discussed. Numerical examples are provided to show the accuracy and easy implementation of the novel proposed method.


Newton basis functions Collocation method Method of lines Diffusion equation Nonlocal bouandary condition 



Special thanks go to the referee for their comments and suggestions.


  1. 1.
    Dehghan, M.: Numerical solution of a parabolic equation subject to specification of energy. Appl. Math. Comput. 149, 31–45 (2004)MathSciNetMATHGoogle Scholar
  2. 2.
    Dehghan, M.: Efficient techniques for the second-order parabolic equation subject to nonlocal specications. Appl. Numer. Math. 52, 39–62 (2005)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Dehghan, M.: A computational study of the one-dimensional parabolic equation subject to nonclassical boundary specifications. Numer. Methods Partial Differ. Equ. 22, 220–257 (2006)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Dehghan, M.: The one-dimensional heat equation subject to a boundary integral specification. Chaos Soliton Fract. 32, 661–675 (2007)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Dehghan, M., Tatari, M.: On the solution of the non-local parabolic partial differential equations via radial basis functions. Appl. Math. Model. 33, 1729–1738 (2009)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Franke, C., Schaback, R.: Convergence order estimates of meshless collocation methods using radial basis functions. Adv. Comput. Math. 4, 381–399 (1998)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Fasshauer, G.: RBF collocation methods and pseudospectral methods. In: Kassab, A., Brebbia, C.A., Divo, E., Poljak, D. (eds.) Boundary Elements XXVII, pp. 47–56. WIT Press, SouthamptonGoogle Scholar
  8. 8.
    Ionkin, N.I.: Stability of a problem in heat transfer theory with a non-classical boundary condition. Differ. Equ. 15, 911–914 (1980)MATHGoogle Scholar
  9. 9.
    Ionkin, N.I., Furleov, D.G.: Uniform stability of difference schemes for a nonlocal nonself-adjoint boundary value problem with variable coefficients. Differ. Equ. 27, 820–826 (1991)MATHGoogle Scholar
  10. 10.
    Iske, A.: Reconstruction of functions from generalized Hermite–Birkhoff data. In: Chui, C., Schumaker, L. (eds.) Approximation Theory VIII, vol. 1. World Scientific, Singapore (1995)Google Scholar
  11. 11.
    Kansa, E.J.: Multiquadrics\(-\)a scattered data approximation scheme with applications to computational fluid dynamics-II. Comput. Math. Appl. 19, 147–161 (1990)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Larsson, E., Fornberg, B.: A numerical study of some radial basis function based solution methods for elliptic PDEs. Comput. Math. Appl. 46, 891–902 (2003)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Madych, W.R., Nelson, S.A.: Multivariate interpolation and conditionally positive definite functions. Approx. Theory Appl. 4, 77–89 (1988)MathSciNetMATHGoogle Scholar
  14. 14.
    Makarov, V.L., Kulyev, D.T.: Solution of a boundary value problem for a quasi-linear parabolic equation with nonclassical boundary conditions. Differ. Equ. 21, 296–305 (1985)MATHGoogle Scholar
  15. 15.
    Micchelli, C.A.: Interpolation of scattered data: distance matrices and conditionally positive definite functions. Constr. Approx. 2, 11–22 (1986)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Mohammadi, M., Mokhtari, M., Panahipour, H.: A Galerkin-reproducing kernel method: application to the 2D nonlinear coupled Burgers’ equations. Eng. Anal. Bound Elem. 37, 1642–1652 (2003)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Müller, S., Schaback, R.: A Newton basis for kernel spaces. Approx. Theory 161, 645–655 (2009). doi: 10.1016/j.jat.2008.10.014
  18. 18.
    Pazouki, M., Schaback, R.: Bases for kernel-based spaces. Comput. Appl. Math. 236, 575–588 (2011)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Power, H., Barraco, V.: A comparison analysis between unsymmetric and symmetric radial basis function collocation methods for the numerical solution of partial differential equations. Comput. Math. Appl. 43, 551–583 (2002)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Schaback, R., Wendland, H.: Kernel techniques: from machine learning to meshless methods. Acta Numer. 15, 543–639 (2006)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Vande Wouwer, A., Saucez, P.H., Schiesser, W.E.: Adaptive Method of Lines. Chapman & Hall/CRC Press, Boca Raton, FL (2001)CrossRefMATHGoogle Scholar
  22. 22.
    Wendland, H.: Scattered Data Approximation. Cambridge University Press, Cambridge (2005)MATHGoogle Scholar
  23. 23.
    Wu, Z.M., Schaback, R.: Local error estimates for radial basis function interpolation of scattered data. IMA J. Numer. Anal. 13, 13–27 (1993)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Yurchuk, N.I.: Mixed problem with an integral condition for certain parabolic equations. Differ. Equ. 22, 1457–1463 (1986)Google Scholar

Copyright information

© Sociedad Española de Matemática Aplicada 2017

Authors and Affiliations

  1. 1.Department of MathematicsShahid Bahonar University of KermanKermanIran

Personalised recommendations